Alert archive / Missouri / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Springfield, MO

November 20, 201719 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Nov 20, 2017, 9:06 AM CST for 19 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Nov 20, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 9:06 AM CST (15:06 UTC)
In effect from
Nov 20, 2017, 11:00 AM CST
Expired
Nov 20, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Springfield, MO
All 22 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS83 KSGF 201506
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
906 AM CST Mon Nov 20 2017

...Red Flag Warning For Parts of Southeast Kansas and Southwest
Missouri...

KSZ073-097-101-MOZ066>069-077>081-088>091-093>095-101>103-202315-
/O.NEW.KSGF.FW.W.0001.171120T1700Z-171121T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Camden-Barton-
Cedar-Polk-Dallas-Laclede-Jasper-Dade-Greene-Webster-Newton-
Lawrence-Christian-McDonald-Barry-Stone-
906 AM CST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR HIGH
WINDS AND LOW HUMIDITY...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 066, 067, 068, 069, 077, 078, 079, 080, 081, 
  088, 089, 090, 091, 093, 094, 095, 101, 102, and 103. 

* WIND...South winds of 15 to 25 mph with gusts of 30 to 35 mph.
  The highest winds will be in wind exposed areas and south facing
  slopes. 

* HUMIDITY...Falling to 20 to 30 percent. 

* HIGHEST THREAT...Wind exposed areas over southeast Kansas and
  the western portions of the Missouri Ozarks Plateau. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DSA
1 follow-up statement
643 
WWUS83 KSGF 202350
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
550 PM CST Mon Nov 20 2017


KSZ073-097-101-MOZ066>069-077>081-088>091-093>095-101>103-210100-
/O.EXP.KSGF.FW.W.0001.000000T0000Z-171121T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Camden-Barton-
Cedar-Polk-Dallas-Laclede-Jasper-Dade-Greene-Webster-Newton-
Lawrence-Christian-McDonald-Barry-Stone-
550 PM CST Mon Nov 20 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR  
FIRE WEATHER ZONES 066, 067, 068, 069, 073, 077, 078, 079, 080, 
081, 088, 089, 090, 091, 093, 094, 095, 097, 101, 101, 102, AND 
103...

Red flag conditions have ended as wind gusts have diminished and
humidity levels have risen above 30 percent. Humidity levels will
continue to improve this evening.

$$

Lindenberg

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Nov 20, 5:16 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 20, 5:16 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 AM CST Mon Nov 20 2017

.SYNOPSIS...
Issued at 158 AM CST Mon Nov 20 2017

High pressure was southeast of the CWA early this morning and
surface winds have been out of the south this evening and so far
overnight. Had temperatures in the eastern Ozarks dip into the
upper 20s to low 30s earlier in the evening with a dry airmass and
light wind, but readings have recovered into the mid 30s most
locations.  Further west, temperatures remain in the low 40s.

Main forecast focus will be with gusty wind and low humidity
levels today leading to elevated fire weather conditions. Much of
the remainder of the holiday week/weekend should be hazard free.

&&

.SHORT TERM...(Today and tonight)
Issued at 158 AM CST Mon Nov 20 2017

For today, temperatures should rebound back into the upper 50s to
low 60s and have gone closer to the CONSMOS readings which were
higher. Pressure gradient really tightens up with departing
surface ridge and the next shortwave advancing towards the area.
Wind gusts of 25 to 35 will be possible over the northwest half of
the CWA today, especially from late morning through the afternoon.
When combined with humidity levels dipping into the 30 to 35
percent range this afternoon, will see widespread elevated fire
weather conditions this afternoon, with some spotty areas possibly
approaching red flag conditions over western MO and extreme
southeast KS. Pressure gradient will remain fairly tight in
advance of the next shortwave tonight so will likely see gustiness
continue tonight. The front will not make it into the area
tonight, so overnight lows will be more mild in the low to mid 40s
with steady southerly winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 158 AM CST Mon Nov 20 2017

The front will move through on Tuesday with a good push of colder
air behind the front, so temperatures will probably fall behind
the front. Will still have temperatures back in the mid 50s north
to low 60s south prior to the front moving through. It looks
pretty cold on Tuesday night as the cold air advects in with the
Canadian high pressure system. Lows will likely dip into the mid
20s across most of the area. Wednesday will also be chilly with
highs only in the low to mid 40s.

The main upper level trough axis will shift east of the area
Wednesday night and we should see upper level rising heights as
ridging nudges eastward. That with low level warm advection will
start a warming trend, with highs in the 50s on Thanksgiving Day
and in the 60s on Friday.

Another front will move through on Friday night, but again,
moisture will be lacking and we are not expecting any
precipitation. Highs for Saturday will back down into the 50s and
by Sunday, back into the upper 40s to mid 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 510 AM CST Mon Nov 20 2017

VFR will continue through tonight with a few high clouds. Brisk
and gusty southwest surface winds will develop this morning with
gusts around 30 knots continuing into this evening. Low level
wind shear conditions are then expected tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Nov 20, 2:13 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
213 AM CST Mon Nov 20 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
213 AM CST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind risk.
  Significant Fire weather risk.

DISCUSSION...

Elevated to significant fire weather conditions are expected
across the area on Monday and may approach red flag conditions in
some spotty locations across western Missouri and extreme
southeast Kansas. Wind gusts of 25 to 35 mph will be possible
during the afternoon hours there with afternoon relative humidity
values dropping below 35 percent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

Nearby

Red Flag Warnings in Missouri, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.